Cocaine Abuse: Consequences and Complications

Patient

Q: Hello doc, Although I am only 17 y.o. I am worried I may have a heart problem. Apart from constant dizziness and lightheadedness pulse rate is normally 120 bpm and any excersise causes heart to 'beat out of chest'. Also heart sometimes beats heavy and slow and sometimes fast and weak. History of cocaine use which has ceased. Blood pressure 80-130 approx. What do you make of it? Do you think I may have problems related to this in the future or am I fine. Thanks

Doctor

A:   You really need to have yourself checked as urgently as possible. The symptoms you are having (dizziness, lightheadedness, palpitations [heart beats out of chest]) can be due to a heart problem which may be a complication of cocaine use. IV drug abusers are predisposed to have infections which may affect the valves inside the heart. Cocaine per se can adversely affect the heart and may enlarge it, and present with similar symptoms you are having. The mere fact that your heart rate reaches 120/min (Normal range is 60-100) is very unusual and needs urgent attention. Other possible causes of increased heart rate are thyroid problems and anxiety disorders. With regards to your BP, it is important to know 2 values: systolic over diastolic (ex: 120/30). You only mentioned a range of one value. Regardless, you badly need medical help, ergo, you are NOT fine. Please do it very soon so that serious consequences may be avoided. I wish you well always. Take care.

Related Q&A

Q: Last year I was at a hospital in California. I went because I was having an adverse reaction to escitalopram, and I b...

Q: I recently had a stress echocardiogram which thankfully came back normal. Prior to this I was exhibiting Angina like ...

Q: Hello, my mom (age 54) is recently diagnosed with heart condition with plaque build up at three locations. One on lef...

Q: I am a 56 year old who until recently had a relatively stable bicuspid aortic valve. I have no symptoms but my regu...

Q: Hi, I have a couple months ago been diagnosed with left ventricle hypertrophy. They told me to take Losartan 50mg per...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews